Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 71, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Aug 8, 2019, 5:22 AM CDT for Lincoln County, Saline County, Kansas. It was in force for 4 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2019, 5:22 AM CDT (10:22 UTC)
- Expired
- Aug 8, 2019, 9:36 AM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lincoln County, KS, Saline County, KS
The radar
The Topeka radar (KTWX), 147 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 5:49 AM CDT | FLASH FLOOD | Salina, KS | NUMEROUS ROADS, INTERSECTIONS NOW FLOODING IN SALINA PROPER. SEVERAL STALLED VEHICLES AS WELL. |
| Aug 8, 7:00 AM CDT | HEAVY RAIN 3.92 | 1 Ssw Salina, KS | 24 HOUR TOTAL. |
| Aug 8, 7:11 AM CDT | HEAVY RAIN 6 | 1 E Salina Airport, KS | 24 HOUR TOTAL. |
| Aug 8, 9:08 AM CDT | FLOOD | Salina, KS | SOME MINOR FLOODING IN RURAL AREAS OF COUNTY AND IN SALINA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 414 J/kg
- Mixed-layer CIN
- -318 J/kg
- Mixed-layer LCL
- 1355 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
956
WGUS53 KICT 081022
FFWICT
KSC105-169-081715-
/O.NEW.KICT.FF.W.0071.190808T1022Z-190808T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
522 AM CDT Thu Aug 8 2019
The National Weather Service in Wichita has issued a
* Flash Flood Warning for...
Lincoln County in central Kansas...
Saline County in central Kansas...
* Until 1215 PM CDT Thursday.
* At 521 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Salina, Lincoln, Assaria, Gypsum, Sylvan Grove, Brookville, Smolan,
Beverly, New Cambria, Barnard, Falun, Glendale, Ash Grove,
Westfall, Salina Airport, Bridgeport and Kipp.
This includes the following highways...
Interstate 135 between Mile Markers 77 and 95.
Interstate 70 between Mile Markers 236 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3922 9793 3896 9793 3896 9738 3861 9737
3861 9792 3888 9793 3887 9848 3922 9849
$$
METZGER2 follow-up statements
899
WGUS73 KICT 081210
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
710 AM CDT Thu Aug 8 2019
KSC105-169-081715-
/O.CON.KICT.FF.W.0071.000000T0000Z-190808T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln KS-Saline KS-
710 AM CDT Thu Aug 8 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT FOR
LINCOLN AND SALINE COUNTIES...
Very heavy rainfall has occurred overnight across portions of
central and north-central Kansas, with doppler radar estimating over
four to six inches in spots. Additional rainfall is possible this
morning, which will only aggravate the ongoing flash flood threat.
Excessive runoff will likely result in flooding and flash flooding.
Additionally, significant rises on rivers and streams are likely.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3922 9793 3896 9793 3896 9738 3861 9737
3861 9792 3888 9793 3887 9848 3922 9849
$$
KLEINSASSER153
WGUS73 KICT 081436
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
936 AM CDT Thu Aug 8 2019
KSC105-169-081444-
/O.CAN.KICT.FF.W.0071.000000T0000Z-190808T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln KS-Saline KS-
936 AM CDT Thu Aug 8 2019
...THE FLASH FLOOD WARNING FOR LINCOLN AND SALINE COUNTIES IS
CANCELLED...
The heavy rain has ended. However, some minor flooding issues
continue across portions of Saline county, so an areal flood warning
will be issued to replace the flash flood warning.
LAT...LON 3922 9793 3896 9793 3896 9738 3861 9737
3861 9792 3888 9793 3887 9848 3922 9849
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:22 AM CDT, 2 hours earlier.
Area forecast discussion, Aug 8, 3:22 AM CDT, 2 hours before
Area Forecast Discussion National Weather Service Wichita KS 322 AM CDT Thu Aug 8 2019 .SHORT TERM...(Today through Saturday night) Issued at 308 AM CDT Thu Aug 8 2019 Storms will be ongoing through the morning hours as we remain within a persistent area of H85 moisture transport/mid level warm air advection. This pattern may persist through much of the day and perhaps into the overnight hours across southern Kansas although the better low level moisture transport is progged to shift into southeast Kansas and southwest Missouri as we move through the night. The airmass is progged to remain very moist with PWATS in the 2-2.5 inch range while the layer warm cloud depths approximations are progged to be >4500 meters. This should support efficient rainfall and a continued threat for flooding and flash flooding. The flash flood watch will be extended in time across all of southeast Kansas through tonight where another 2-4 inches appear likely although locally higher amounts will be possible. Precipitation and lack of insolation will keep high temperatures below normal with some locations struggling to climb out of the 70s. Fri-Sat...tranquil weather should return across the area on Friday and Friday night as the effective front is forced well south of the area toward southern OK. Maintained some low pops across mainly southeast KS but better probabilities should remain well south and east of our forecast area. Afternoon highs will remain below normal with most locations seeing highs in the mid and upper 80s. The mid/upper ridge will amplify as it translates eastward across the Southern Plains which will result in near normal temperatures and muggy conditions across the area on Saturday. It'll be hard to rule out some storms late Sat night into early Sun as another shortwave trough is progged to rotate around the subtropical ridge. .LONG TERM...(Sunday through Wednesday) Issued at 308 AM CDT Thu Aug 8 2019 Showers and thunderstorms may be ongoing across the area early on Sunday with another hot and muggy day anticipated as we remain on the northern periphery of the mid/upper ridge. This ridge may set up across the Southern Plains through the middle of the week keeping the Central Plains on the edge of the stronger mid/upper flow with continued chances for showers and thunderstorms. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1158 PM CDT Wed Aug 7 2019 Storms and showers will be the rule on an intermittent basis for KCNU and KSLN and to an extent at KICT and KHUT. This will bring about fluctuations in the cigs and vsby as the storms move through. I have kept cigs aoa 3k for most areas and quick amendments may be needed with the storms or showers that produce the heavier rains as the dewpoint spreads will shrink rapidly and cigs will lower as will the vsby's. KRSL and KGBD will see fewer fluctuations than the other storms. The NW flow regime along with the LLJ will aid in keeping VCTS and VCSH in the tafs for much of the period. High moisture content will also aid in efficient rain producing storms. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 84 69 85 70 / 70 50 30 10 Hutchinson 81 68 84 69 / 60 40 30 10 Newton 80 68 84 69 / 80 40 30 10 ElDorado 83 69 84 70 / 80 60 30 10 Winfield-KWLD 87 70 85 71 / 60 60 30 10 Russell 82 67 85 68 / 70 20 30 10 Great Bend 82 67 84 68 / 60 20 30 10 Salina 80 69 85 69 / 70 30 30 10 McPherson 80 67 83 68 / 70 30 30 10 Coffeyville 85 71 86 72 / 80 80 50 20 Chanute 82 70 84 71 / 90 70 40 20 Iola 78 69 85 70 / 90 50 40 20 Parsons-KPPF 84 71 85 72 / 90 80 50 20 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for KSZ053-070>072- 094>096-098>100. && SHORT TERM...MWM LONG TERM...MWM AVIATION...CWH
Hazardous weather outlook, Aug 8, 4:58 AM CDT, 24 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 458 AM CDT Thu Aug 8 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-091000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 458 AM CDT Thu Aug 8 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Periods of showers and thunderstorms will continue through tonight across much of the area bringing repeated rounds of heavy rain to much of the Flint Hills and southeast Kansas. Flooding and flash flooding are likely at times and a flash flood watch remains in effect through tonight for much of the Flint Hills and southeast Kansas. A few strong storms with nickel sized hail and wind gusts to 50 mph will also be possible across much of southern Kansas through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday After a brief lull, thunderstorms chances will increase again late Saturday with continued chances through early next week. Some strong or severe storms with heavy rain will remain possible through the period. Repeated rounds of heavy rain may lead to localized flooding concerns. Stay tuned, as daily thunderstorm chances will continue to be refined with subsequent forecasts. Heat indices could climb in the 100-105 degree range across southern Kansas each afternoon from Saturday through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Aug 8, 2:13 AM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
213 AM CDT THU AUG 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 AM FLOOD CHERRYVALE 37.27N 95.55W
08/08/2019 MONTGOMERY KS PUBLIC
VERY HEAVY RAIN WITH 5 INCHES OF STANDING WATER OVER THE
ROADWAY
&&
MWMSpecial weather statement, Aug 8, 2:16 AM CDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
216 AM CDT Thu Aug 8 2019
KSZ033-048-049-051-080800-
Ellsworth KS-McPherson KS-Lincoln KS-Saline KS-
216 AM CDT Thu Aug 8 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Ellsworth County in central Kansas...
Northern McPherson County in central Kansas...
Eastern Lincoln County in central Kansas...
Saline County in central Kansas...
* Until 300 AM CDT.
* At 214 AM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall 6 miles southeast
of Culver, or 6 miles northwest of Salina...moving east at 20 mph.
* Hail up to the size of nickels...and wind gusts up to 50 mph will
be possible with this storm.
* Locations impacted include...
Salina, Lindsborg, Canton, Kanopolis, Lincoln, Marquette, Assaria,
Gypsum, Brookville, Smolan, Beverly, New Cambria, Falun, Glendale,
Westfall, Salina Airport, Roxbury, Bridgeport, Kanopolis Lake and
Kanopolis State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
&&
LAT...LON 3913 9793 3896 9793 3896 9737 3834 9737
3851 9793 3888 9834 3922 9823
TIME...MOT...LOC 0716Z 290DEG 16KT 3890 9770
METZGERLocal storm report, Aug 8, 2:18 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
218 AM CDT THU AUG 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM HAIL 4 ENE CHERRYVALE 37.28N 95.48W
08/08/2019 M0.75 INCH LABETTE KS LAW ENFORCEMENT
AT THE INTERSECTION OF 20000 AND CHASE
&&
MWMLocal storm report, Aug 8, 4:29 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
429 AM CDT THU AUG 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 AM FLASH FLOOD 5 W ALTAMONT 37.19N 95.38W
08/08/2019 LABETTE KS LAW ENFORCEMENT
US 160 JUST EAST OF MOUNDVALLEY IS COVERED WITH WATER.
&&
METZGERLocal storm report, Aug 8, 4:32 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
432 AM CDT THU AUG 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 AM FLASH FLOOD CHERRYVALE 37.27N 95.55W
08/08/2019 MONTGOMERY KS LAW ENFORCEMENT
POLICE VEHICLE FLOODED IN TOWN.
&&
METZGERLocal storm report, Aug 8, 4:37 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
437 AM CDT THU AUG 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM FLASH FLOOD 5 SSE COYVILLE 37.62N 95.86W
08/08/2019 WILSON KS LAW ENFORCEMENT
SECTIONS OF KANSAS HIGHWAY 39 BECOMING FLOODED.
&&
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:05 PM CDT | Special Weather Statement | ICT | Neosho | 25 min |
| Aug 7, 8:48 PM CDT | Special Weather Statement | ICT | Greenwood | 27 min |
| Aug 7, 8:54 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 66 min |
| Aug 7, 9:36 PM CDT | Special Weather Statement | ICT | Wilson | 24 min |
| Aug 7, 10:34 PM CDT | Special Weather Statement | ICT | Wilson | 26 min |
| Aug 7, 10:39 PM CDT | Special Weather Statement | ICT | Sedgwick | 36 min |
| Aug 7, 10:44 PM CDT | Special Weather Statement | ICT | Greenwood, Labette, Neosho, Wilson, Woodson | 31 min |
| Aug 7, 11:28 PM CDT | Areal Flood Warning | ICT | Wilson | 9 hr |
| Aug 8, 12:18 AM CDT | Special Weather Statement | ICT | Labette | 27 min |
| Aug 8, 12:34 AM CDT | Special Weather Statement | ICT | Saline | 26 min |
| Aug 8, 12:48 AM CDT | Areal Flood Warning | ICT | Allen | 12 hr |
| Aug 8, 12:50 AM CDT | Special Weather Statement | ICT | Wilson | 25 min |
| Aug 8, 12:51 AM CDT | Special Weather Statement | ICT | Lincoln | 39 min |
| Aug 8, 12:59 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 61 min |
| Aug 8, 1:09 AM CDT | Special Weather Statement | ICT | Harvey | 51 min |
| Aug 8, 1:11 AM CDT | Special Weather Statement | ICT | Greenwood | 49 min |
| Aug 8, 1:27 AM CDT | Special Weather Statement | ICT | Wilson | 33 min |
| Aug 8, 1:33 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Wilson | 42 min |
| Aug 8, 2:01 AM CDT | Areal Flood Warning | ICT | Montgomery, Wilson | 12 min |
| Aug 8, 2:06 AM CDT | Special Weather Statement | ICT | Labette | 39 min |
| Aug 8, 2:10 AM CDT | Areal Flood Warning | ICT | Labette, Montgomery | 12 hr |
| Aug 8, 2:16 AM CDT | Special Weather Statement | ICT | Lincoln, Saline | 44 min |
| Aug 8, 2:27 AM CDT | Flash Flood Warning | ICT | Labette, Montgomery, Wilson | 8 hr |
| Aug 8, 4:39 AM CDT | Areal Flood Warning | ICT | Allen, Neosho | 5 min |
| Aug 8, 4:43 AM CDT | Flash Flood Warning | ICT | Allen, Neosho | 6 hr |
| Aug 8, 5:26 AM CDT | Special Weather Statement | ICT | Harvey | 49 min |
| Aug 8, 5:49 AM CDT | River Flood Warning | ICT | Allen, Neosho | 31 hr |
| Aug 8, 5:49 AM CDT | River Flood Warning | ICT | Neosho | 49 hr |
| Aug 8, 5:49 AM CDT | River Flood Warning | ICT | Labette, Neosho | 3 days |
| Aug 8, 5:49 AM CDT | River Flood Warning | ICT | Cherokee, Labette | 4 days |
| Aug 8, 7:40 AM CDT | Areal Flood Warning | ICT | Butler, Chase, Elk, Greenwood, Harvey, McPherson and 1 more | 11 hr |
| Aug 8, 8:24 AM CDT | Flash Flood Warning | ICT | Butler | 2 hr |
| Aug 8, 8:56 AM CDT | River Flood Warning | ICT | Montgomery, Wilson | 28 hr |
| Aug 8, 8:56 AM CDT | River Flood Warning | ICT | Montgomery | 47 hr |
| Aug 8, 9:01 AM CDT | Special Weather Statement | ICT | Sedgwick | 59 min |
| Aug 8, 9:05 AM CDT | River Flood Warning | ICT | Chase | 38 hr |
| Aug 8, 9:05 AM CDT | River Flood Warning | ICT | Chase, Lyon | 45 hr |
| Aug 8, 9:25 AM CDT | River Flood Warning | ICT | Allen | 17 hr |
| Aug 8, 9:42 AM CDT | Areal Flood Warning | ICT | Saline | 5 hr |
| Aug 8, 10:42 AM CDT | Areal Flood Warning | ICT | Allen, Labette, Montgomery, Neosho, Wilson, Woodson | 27 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.